Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 118, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 28, 2016, 5:31 PM EDT for Beaver County, Pennsylvania; Columbiana County, Ohio. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2016, 5:31 PM EDT (21:31 UTC)
- Expired
- Aug 28, 2016, 6:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbiana County, OH, Beaver County, PA
The radar
The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:15 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 28, 3:15 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 315 PM EDT Sun Aug 28 2016 .SYNOPSIS... Thunderstorm chances will continue through the evening as a weak boundary crosses the region. Warm but less humid conditions will be introduced under building high pressure through midweek. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Weak boundary will sink across the region through the period. A few showers have already popped up in northern PA but consensus is that coverage will increase through the afternoon as we destabilize. Most, if not all of the model guidance suggests greatest thunderstorm chances will be north of I-70 supplemented by the passage of a shortwave and very minimal cooling aloft. Steep low level lapse rates would suggest some storms may produce strong wind gusts through the evening, if they can maintain themselves. In addition, high PWATs and little steering flow may lead to some localized flooding concerns if storms train over the same areas. Convection should fade with the loss of heating tonight but the boundary will become rather diffuse over the region, so some cloud cover may linger over the southern portion of the CWA and keep low temperatures on the warmer side of guidance. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Newest model guidance pushes the aforementioned boundary south of the region by Monday afternoon as reinforcing shortwaves help deepen a trough over the Northeast U.S. through midweek. The surface front may continue to provide focus for diurnally- enhanced convection over the mountains in WV, but building surface high under northwest flow should suppress precip by Tuesday. A second and more notable boundary, as far as temperatures change, will approach on Wednesday. At this time, it appears that instability and moisture will be rather meager with this fronts passage so very low pops were kept, based on a blend of guidance and timing differences through Wednesday. Temperatures should moderate to near normal with northwest flow/cool advection by Wednesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Troughing over the eastern CONUS will result in cooler temperatures the remainder of the week before ridging builds back in this weekend. Dry conditions are forecast under dry northwesterly flow and ridging later in the period. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Warm air aloft has been capping off convective development thus far, however, weak surface convergence, slightly cooler temperatures aloft, and the passage of a weak wave in the mid and upper levels looks more likely than not enough to trigger convection by late afternoon into early evening. Outflows from early convection should be deep enough to continue initiate storms from northwest to southeast heading into early evening but will diminish as instability lessens. Do to the degree of uncertainty in timing have opted to utilize mention of VCTS in latest TAFs but will update as details emerge through the afternoon. .OUTLOOK /MONDAY THROUGH THURSDAY/... Restrictions are possible Monday mainly S of PIT as the front completes its passage, and again with another crossing front Wednesday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 28, 3:24 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 324 PM EDT SUN AUG 28 2016 MDZ001-OHZ048-057>059-068-069-PAZ031-075-076-WVZ003-004-012-021- 509>514-291930- GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE- FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 324 PM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002- 291930- TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-BROOKE- 324 PM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG STORMS WITH GUSTY WIND AND LOCALIZED HEAVY RAIN ARE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 28, 2:20 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT SUN AUG 28 2016
PAZ016-281845-
JEFFERSON-
220 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...
AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROOKVILLE...
MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROOKVILLE...REYNOLDSVILLE...SYKESVILLE...SUMMERVILLE...WORTHVILLE
AND ANITA.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 78
AND 93.
LAT...LON 4095 7915 4106 7922 4113 7921 4128 7891
4110 7880 4102 7880
TIME...MOT...LOC 1819Z 245DEG 16KT 4106 7912
34Special weather statement, Aug 28, 2:27 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT SUN AUG 28 2016
PAZ016-281845-
JEFFERSON-
227 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...
AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROCKWAY...OR
9 MILES NORTH OF DUBOIS...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROCKWAY.
LAT...LON 4120 7877 4118 7878 4120 7886 4133 7888
4126 7874 4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1827Z 271DEG 10KT 4125 7881
34Special weather statement, Aug 28, 4:57 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SUN AUG 28 2016
OHZ041-PAZ020-282200-
COLUMBIANA-BEAVER-
457 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT COLUMBIANA AND NORTHERN BEAVER
COUNTIES...
AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
SEBRING...OR 9 MILES SOUTHWEST OF SALEM...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SALEM...BEAVER FALLS...COLUMBIANA...MONACA...EAST PALESTINE...ELLWOOD
CITY...NEW BRIGHTON...BEAVER...CALCUTTA...ROCHESTER...OHIOVILLE...
LISBON...LEETONIA...NEW WATERFORD...PATTERSON TOWNSHIP...BIG
BEAVER...FREEDOM...WEST MAYFIELD...KOPPEL AND BRIDGEWATER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 9 AND 23.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 36.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4090 8081 4090 8052 4085 8052 4085 8017
4069 8016 4072 8092 4073 8092 4073 8106
4090 8107 4090 8090 4091 8089 4092 8082
TIME...MOT...LOC 2056Z 267DEG 40KT 4081 8099Special weather statement, Aug 28, 5:04 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT SUN AUG 28 2016
PAZ009-015-016-282200-
JEFFERSON-CLARION-FOREST-
504 PM EDT SUN AUG 28 2016
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON...
SOUTHEASTERN FOREST AND NORTHEASTERN CLARION COUNTIES...
AT 504 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED 9 MILES
NORTHEAST OF CLARION...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARION...BROOKVILLE...MARIENVILLE...BROCKWAY...FALLS CREEK...
STRATTANVILLE...CORSICA...SIGEL...LEEPER...FISHER...COOK FOREST STATE
PARK...CLEAR CREEK STATE PARK AND CLARINGTON.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 63
AND 96.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4120 7877 4113 7881 4114 7939 4146 7935
4147 7896 4144 7896 4145 7899 4145 7906
4142 7907 4142 7909 4134 7909 4135 7908
4135 7902 4138 7897 4136 7896 4126 7874
4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 2104Z 267DEG 22KT 4133 7930Special weather statement, Aug 28, 5:17 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT SUN AUG 28 2016
OHZ040-282200-
CARROLL-
517 PM EDT SUN AUG 28 2016
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CARROLL
COUNTY...
AT 516 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER
WAYNESBURG... OR 11 MILES SOUTHEAST OF CANTON...MOVING EAST AT 35
MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARROLLTON...MINERVA...AUGUSTA...MALVERN AND MECHANICSTOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4065 8124 4072 8124 4072 8120 4073 8120
4073 8092 4064 8092 4064 8086 4058 8086
4059 8131 4065 8132
TIME...MOT...LOC 2116Z 276DEG 32KT 4070 8122The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:20 PM EDT | Special Weather Statement | PBZ | Jefferson | 25 min |
| Aug 28, 2:27 PM EDT | Special Weather Statement | PBZ | Jefferson | 18 min |
| Aug 28, 2:34 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 11 min |
| Aug 28, 5:04 PM EDT | Special Weather Statement | PBZ | Jefferson | 56 min |
| Aug 28, 5:37 PM EDT | Areal Flood Warning | PBZ | Clarion, Forest, Jefferson | 4 hr |
| Aug 28, 5:44 PM EDT | Areal Flood Warning | PBZ | Beaver, Lawrence | 3 hr |
| Aug 28, 5:51 PM EDT | Special Weather Statement | PBZ | Jefferson | 54 min |
| Aug 28, 6:16 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 44 min |
| Aug 28, 6:29 PM EDT | Areal Flood Warning | PBZ | Allegheny | 3 hr |
| Aug 28, 6:34 PM EDT | Areal Flood Warning | PBZ | Jefferson | 116 min |
| Aug 28, 6:57 PM EDT | Areal Flood Warning | PBZ | Clarion | 2 hr |
| Aug 28, 7:02 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 28 min |
| Aug 28, 7:04 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 26 min |
| Aug 28, 7:13 PM EDT | Areal Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Aug 28, 7:22 PM EDT | Special Weather Statement | PBZ | Westmoreland | 53 min |
| Aug 28, 7:34 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 56 min |
| Aug 28, 7:35 PM EDT | Areal Flood Warning | PBZ | Allegheny, Greene, Washington | 3 hr |
| Aug 28, 7:45 PM EDT | Special Weather Statement | PBZ | Washington | 60 min |
| Aug 28, 7:51 PM EDT | Special Weather Statement | PBZ | Jefferson | 54 min |
| Aug 28, 7:52 PM EDT | Areal Flood Warning | PBZ | Fayette, Westmoreland | 6 hr |
| Aug 28, 4:57 PM EDT | Special Weather Statement | PBZ | Columbiana | 63 min |
| Aug 28, 5:17 PM EDT | Special Weather Statement | PBZ | Carroll | 43 min |
| Aug 28, 6:36 PM EDT | Special Weather Statement | PBZ | Carroll | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.